• Kathy Ohlinger Kathy Ohlinger
    May 05, 2008
    Prescribed Methotrexate & Naproxen, have started experiencing chest pain - connection?
    Kathy Ohlinger Kathy Ohlinger
    May 05, 2008

    Methotrexate 3 weekly, Naproxen twice daily, X 8 yrs. +/-...  have been experiencing chest pain, shortness of breath, fatigue - attributed it to possible heartburn, but after reading "interactions" and "precautions" am now wondering if there is a connection with prolonged use of Naproxen.  The chest pain is uncomfortable during the day, much more so at night to the extent am awakened 2-3 times nightly, get up, chew a Tums, drink a glass a milk......  also noted that Naproxen is to be taken with milk - news to me!  Your response will prompt discussion at my next doctor's visit (6/26/08) if not before.

    Thanks much!

    READ MORE

FROM OUR EXPERTS

  • Dr. Allen Blaivas
    Health Pro
    May 19, 2008
    Dr. Allen Blaivas
    Health Pro
    May 05, 2008

    Both methotrexate and naproxen can cause problems with the stomach and intestine such as ulcers and further investigation may be needed.  In addition, as you might be aware with all the recent press about Vioxx, non steroidal antiinflammatories (NSAIDs), of which naproxen is one, can increase the risk of heart disease, which may also be the cause of this intermittent chest pain.  Methotrexate is also associated with an increase in cardiovascular risk.  In general, NSAIDs are to be used with caution together with methotrexate as there have been significant interactions noted.  Naproxen is known to be the safest of the bunch, in terms of the interactions.  

    • boneyfingers
      November 03, 2009
      boneyfingers
      November 03, 2009

      Hi there....I have been taking naprosyn 500 mg twice a day for years and it has really done well.  Minimal stomach complaints and I like it much better than any of the others I have tried.  Naprosyn is also in Aleve and Advil so make sure you aren't taking some of each.  If in doublt ask your doc or pharmacist. Good luck!!!

      READ MORE
  • Hollybgroovin
    Health Guide
    May 08, 2008
    Hollybgroovin
    Health Guide
    May 05, 2008

    There can be many, many reasons for the chest pain.  I am not a doctor but I do know that you are correct in prolonged use of Naproxen can cause problems.  Another cause can be from the Methotrexate which causes many lung problems whos first symptoms can be chest pain.  Now with all that being said, you can also have rheumatoid arthritis in your chest bone, which I recently found out after a short stay in the hospital for chest pain.  In any case you should always call your doctor if you are having any sort of chest pain.  You also need to call your rheumatologist as soon as possible to see if he would like you to discontinue any medications or have some xrays done.  Chest pain is a scary symptoms that needs to be checked out in any case.  Good luck and best wishes!


FROM OUR COMMUNITY

  • stramber May 14, 2008
    stramber
    May 05, 2008

    Hello Kathy,

     

    Don't muck around with any chest pain.  You need an ECG test to make sure not yr heart.

     

    Might be yr. lungs.  If nothing on ECG of your heart - get chest xray to see if it is your lungs.  Methotrex. and other rheumatoid drugs are immuno supressants and can give you respiritory infections and serious lung infections.

     

    Try omega 3 fish oil or krill oil for rheumatoid.  Have just started this.  I had bad experience on methot. - I had this cough not going away and chest pain too.  Was an infection (Aspergillus fungus) in lungs.  I cannot have any immuno supressant drugs again and sadly most of them thus far are immuno supressant drugs including the newer Remicade, Arava, Enbrel, Tocilizumab, Mabthera etc.

     

    Ask yourself after all this time if the drug is really working for you ?   It does for some but nothing for others.   Ask Rheumy if y can go off it to see if there is any difference in your pain.  You can always go back on it again if you think it was working.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.